ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: SA-PO054

Baclofen Poisoning in a Patient With AKI

Session Information

Category: Acute Kidney Injury

  • 102 AKI: Clinical‚ Outcomes‚ and Trials

Authors

  • Alshihri, Saad A., University of Maryland Medical Center, Baltimore, Maryland, United States
  • Lam, Angela H., University of Maryland Medical Center, Baltimore, Maryland, United States
  • Husak, Nicholas, University of Maryland Medical Center, Baltimore, Maryland, United States
  • Leonard, James B., University of Maryland Medical Center, Baltimore, Maryland, United States
  • King, Joshua D., University of Maryland Medical Center, Baltimore, Maryland, United States
Introduction

A case of baclofen overdose is presented in a patient who was chronically taking the medication for muscle spasms and suffered acute kidney injury (AKI) while hospitalized, resulting in a prolonged and complicated hospital course. Restoration of the patient's baseline mental status was achieved with hemodialysis (HD). Baclofen is commonly used in patients with muscle spasms and caution should be applied when using the medication in patients with AKI given extensive kidney clearance.

Case Description

A 57-year-old female with a past medical history of tetraplegia, neurogenic bladder with a suprapubic catheter, diverting ileostomy presented to the hospital with fever, nausea, vomiting, and abdominal discomfort. She was found to have cholecystitis and underwent percutaneous cholecystostomy. Following the procedure, her kidney function declined with serum creatinine reaching 3.6 from a baseline of 1.16 mg/dL. On the fifth day of admission, the patient was found to be unresponsive and was transferred to the intensive care unit (ICU). On transfer to the ICU, the patient developed anuria, shock requiring vasopressors, and worsening mental status with subsequent intubation.


Baclofen was discontinued on transfer to the ICU, and HD was performed on hospital day #7. Following a single session of HD, mental status notably improved allowing extubation. The patient continued to have a complicated hospital course involving reintubation for respiratory failure, emergent tracheostomy, prolonged mechanical ventilation, and percutaneous gastrostomy tube placement. An attempt was made to reinstitute baclofen, which resulted in lethargy and possible seizures, prompting discontinuation. Her mental status slowly improved and the patient was discharged after a 21-day stay.

Discussion

Baclofen is a GABA-B receptor agonist used primarily for spasticity. While it has a half-life of 2-6 hours in normal kidney function, baclofen is 70-85% eliminated unchanged in the urine and may accumulate in patients with reduced kidney function. Baclofen poisoning can result in severe neurotoxicity including confusion, somnolence, coma, seizures, and autonomic dysfunction. Prompt recognition of baclofen toxicity is essential in the management of baclofen overdose, HD may be necessary for patients with impaired kidney function as the estimated half-life in overdose can exceed 30 hours.